Alert archive / West Virginia / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 13, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 1, 2010, 9:24 PM EDT for McDowell County, Wyoming County, West Virginia. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2010, 9:24 PM EDT (01:24 UTC)
- Expired
- May 1, 2010, 10:00 PM EDT
- In force
- 36 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties McDowell County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 110 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 9:33 PM EDT | HAIL 1 | 6 Se Welch, WV | ALSO HEAVY RAIN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 317 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1108 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
534
WUUS51 KRLX 020124
SVRRLX
WVC047-109-020200-
/O.NEW.KRLX.SV.W.0013.100502T0124Z-100502T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
924 PM EDT SAT MAY 1 2010
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN MCDOWELL COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITY OF WELCH...
SOUTHEASTERN WYOMING COUNTY IN WEST VIRGINIA...
* UNTIL 1000 PM EDT
* AT 924 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WAR...OR 9 MILES SOUTH OF WELCH...AND MOVING EAST AT 35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GARY
AND NORTHFORK.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3722 8170 3740 8172 3753 8124 3750 8123
3749 8126 3745 8128 3741 8128 3740 8131
3727 8142 3725 8149 3722 8152 3720 8165
TIME...MOT...LOC 0124Z 257DEG 29KT 3730 8160
$$
192 follow-up statements
379
WWUS51 KRLX 020144
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
944 PM EDT SAT MAY 1 2010
WVC047-109-020200-
/O.CON.KRLX.SV.W.0013.000000T0000Z-100502T0200Z/
MCDOWELL WV-WYOMING WV-
944 PM EDT SAT MAY 1 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR SOUTHEASTERN WYOMING AND EAST CENTRAL MCDOWELL COUNTIES...
AT 941 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ANAWALT...OR 10 MILES SOUTHEAST OF WELCH...MOVING EAST
AT 40 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MAYBEURY
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3725 8149 3743 8154 3753 8124 3750 8123
3749 8126 3745 8128 3741 8128 3740 8131
3727 8142
TIME...MOT...LOC 0144Z 255DEG 36KT 3737 8139
$$
19998
WWUS51 KRLX 020159
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
959 PM EDT SAT MAY 1 2010
WVC047-109-020209-
/O.EXP.KRLX.SV.W.0013.000000T0000Z-100502T0200Z/
MCDOWELL WV-WYOMING WV-
959 PM EDT SAT MAY 1 2010
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WYOMING AND EAST
CENTRAL MCDOWELL COUNTIES WILL EXPIRE AT 1000 PM EDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. THEREFORE...
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3725 8149 3743 8154 3753 8124 3750 8123
3749 8126 3745 8128 3741 8128 3740 8131
3727 8142
TIME...MOT...LOC 0159Z 255DEG 36KT 3741 8121
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 7:45 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, May 1, 7:45 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
745 PM EDT SAT MAY 1 2010
.SYNOPSIS...
HEAVY SHOWERS AND THUNDERSTORMS EXPECTED SUNDAY AFTERNOON AND SUNDAY
NIGHT. A COLD FRONT PASSES MONDAY. WEAK SYSTEM WEDNESDAY. COLD FRONT
FRIDAY OR FRIDAY NIGHT.
&&
.NEAR TERM /THROUGH SUNDAY/...
UPDATED FORECAST TO BE MORE DETERMINISTIC WITH WING OF LOW TOPPED
CONVECTION THAT WILL SKIM THE AREA EARLY THIS EVENING. FORECAST IN
GENERAL STILL ON TRACK...THOUGH I ADDED MENTION OF POSSIBLE DAMAGING
WINDS TO ACCOMPANY THUNDERSTORMS IN WEATHER GRIDS SUNDAY AFTERNOON
IN MOST OF OUR CENTRAL TO WESTERN ZONES...BECAUSE OF PROSPECT THAT
CONVECTION COULD HARNESS THE STRONG LOW LEVEL JET AND BRING GUSTY
WINDS TO THE SURFACE.
PREVIOUS DISCUSSION...
MODELS DID A POOR JOB WITH THE QLCS EARLY THIS MORNING...AS IS
TYPICALLY THE CASE WITH CONVECTIVE SYSTEMS RACING OUT WELL AHEAD OF
THE COLD FRONT. THE NORTHERN PORTION OF THE QLCS WEAKENED TODAY AS
EXPECTED DUE TO DRY AIR AND LOSS OF SUPPORT. IT LAID DOWN A BOUNDARY
ON THE DOORSTEP OF EXTREME WESTERN PORTIONS OF CWA. COULD SEE SOME
CONVECTION TRYING REFIRE LATER THIS AFTN ALONG THIS BOUNDARY NEAR
SOME OF SE OH COUNTIES. HOWEVER...MOISTURE FLUX HAS BEEN CUTOFF
SUBSTANTIALLY FROM SOUTHERN END OF QLCS THAT ADVANCED THRU TN VALLEY
BEFORE WEAKENING.
FURTHER SW MCV TYPE FEATURE NOTED...WITH BROAD AREA OF RAIN ON
REGIONAL MOSAIC ACROSS WESTERN KY...WITH CONVECTION ACROSS TN. THINK
THE REGIONAL GEM HAS THE BEST HANDLE ON THIS. IT BRINGS THIS COMPLEX
NE ALONG OLD BOUNDARY. HOWEVER...THINK IT MAY BE A LITTLE TOO FAR
EAST...TAKING THRU CENTRAL WV...GIVEN THE STATIONARY LOOK TO
BOUNDARY ACROSS CENTRAL/EASTERN OH. TAKING THIS INTO
CONSIDERATION...LOOKS LIKE SE OH AND MAYBE NE KY MAY BE IN LINE FOR
SHRA/TRW LATER THIS EVENING. TOUGH CALL AS TO HOW STRONG THIS MCV IS
WHEN IT MOVES THRU...GIVEN STRATIFORM NATURE TO PCPN ON ITS NE
FLANK. HOWEVER...COULD GET A BOOST FROM DEVELOPING LOW LEVEL
JET...FCST TO APPROACH 50KTS AFTER MIDNIGHT. THIS IS SOMETHING THAT
WILL HAVE TO BE WATCHED THIS EVENING FOR WATER PROBLEMS GIVEN ITS
HISTORY AND PW ARND 2 INCHES TRYING TO ADVECT INTO KY ATTM. WENT
WITH LKLY POPS ACROSS NE KY INTO SE OH THIS EVENING...BEFORE
TAPERING OFF AFTER MIDNIGHT. CONFIDENCE IS LOW GIVEN MESOSCALE
INFLUENCES THAT MODELS OFTEN DONT PICK UP ON.
MEANWHILE...MODELS TRACKING NEXT SFC WAVE WELL WEST OF CWA OVERNIGHT
AS ACTUAL COLD FRONT REMAINS ACROSS MS VALLEY. AS A
RESULT...ADJUSTED POPS DOWN CONSIDERABLY FROM PREVIOUS
FCST...KEEPING HIGH SCHC POPS ACROSS SE OH...TO LOW CHC ACROSS
LOWLANDS.
COLD FRONT WILL BEGIN TO MOVE EAST ONCE THIS DISTURBANCE MOVES BY
SUNDAY MORNING. AS IT DOES SO...YET ANOTHER DISTURBANCE WILL COME UP
OUT OF GULF COAST AREA. THIS ONE LOOKS TO HIT THE AREA THE HARDEST
GIVEN ITS TRACK ACROSS WESTERN HALF OF CWA. DEEP MOISTURE WILL BE
PRESENT AND HIGH PWS COMBINED WITH SOME TRAINING WILL LKLY PRODUCE
RAINFALL AMNTS OF 2 TO 3 INCHES ACROSS AREAS WEST OF MTNS. FOR THIS
REASON PUT ALL OF REMAINING COUNTIES WEST OF THE MTNS IN THE FLASH
FLOOD WATCH FOR SUNDAY AFTN INTO MONDAY.
ALSO WILL BE WATCHING MAIN STEM RVRS...WITH GRAYSON AREA
PARTICULARLY VULNERABLE. LITTLE SANDY IS CURRENTLY FCST TO GO INTO
MAJOR FLOOD STAGE SUNDAY NIGHT INTO MONDAY. INCLUDED THIS WORDING IN
THE HEADLINE TO GIVE A HEADS UP TO THE PUBLIC.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
IN GENERAL...THERE ARE ONLY MINOR DIFFERENCES AMONG THE MODELS WITH
THE WAVY COLD FRONT MOVING SLOWLY EASTWARD ACROSS THE AREA LATER
SUNDAY NIGHT AND MONDAY MORNING. ALL THE MODELS POINT TO A HEAVY
PRECIP EVENT...GIVING ON THE ORDER AN AVERAGE OF 2 TO 3 INCHES OF
RAIN...MAINLY WEST OF A CHARLESTON TO CLARKSBURG LINE. SOME
TOTALS MAY BE LOCALLY HIGHER AS A VERY MOIST AND UNSTABLE
ATMOSPHERE...PW'S AROUND 2 INCHES...WILL SUPPORT THUNDERSTORMS
SUNDAY NIGHT AND EARLY MONDAY. FRONT IS PROGGED TO THE OHIO RIVER BY
12Z MONDAY AND ACCELERATING SOMEWHAT AS IT MOVES ACROSS THE
REMAINDER OF OUR AREA MONDAY...AS FINAL WAVE OF LOW PRESSURE LIFTS
NORTH INTO PENNSYLVANIA. THE FRONT WILL EXIT THE MOUNTAINS BY 21Z.
THUS...THE HEAVIEST PRECIP...WITH SOME TRAINING...WILL OCCUR MAINLY
SUNDAY NIGHT AND EARLY MONDAY IN THE CENTRAL AND WEST...WHERE FLASH
FLOOD WATCHES ARE IN EFFECT.
ON MONDAY...AS THE COLD FRONT ACCELERATES AND BEST MOIST LOW LEVEL
INFLOW SHIFTS EAST...THE SHOWERS WILL WIND DOWN FROM WEST TO
EAST...AND MOSTLY END IN THE MOUNTAINS BY THE END OF THE DAY MONDAY.
GENERALLY DRY MONDAY NIGHT AND TUESDAY WITH WEAK HIGH PRESSURE AND
COOLER TEMPERATURES.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
USED THE ECMWF ENSEMBLE MEAN AS THE BASIS FOR THE FORECAST. THIS
WOULD BRING A WEAK SYSTEM JUST SOUTH OF THE REGION ON
WEDNESDAY...POSSIBLY GRAZING THE AREA. A COLD FRONT WOULD THEN PUSH
THROUGH FRIDAY AND FRIDAY NIGHT.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
WING OF CONVECTION TO AFFECT WESTERN TO CENTRAL PART OF THE AREA
EARLY THIS EVENING WITH MVFR/BRIEF IFR...OTHERWISE VFR THROUGH THE
NIGHT. SW FLOW STRENGTHENS TOWARD MORNING...WITH A NOCTURNAL JET
ACROSS WESTERN HALF OF AREA AROUND DAWN. THOUGH NOT INCLUDED IN TAFS
AT THIS TIME...LLWS A POSSIBILITY FOR A FEW HRS AROUND SUNRISE.
COLD FRONT WILL APPROACH OHIO RIVER SUNDAY AFTERNOON...THEN WILL
SLOWLY TRUDGE EASTWARD INTO SUNDAY NIGHT. WIDESPREAD MVFR/LOCALIZED
IFR EXPECTED TO ACCOMPANY FRONT WITH LINE OF SHOWERS AND
THUNDERSTORMS...SOME OF WHICH WILL BE GUSTY WITH HEAVY DOWNPOURS.
AFTER 00Z MONDAY...
IFR CONDITIONS POSSIBLE IN HEAVY RAIN INCLUDING THUNDERSTORMS SUNDAY
NIGHT.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING
FOR WVZ005>007.
FLASH FLOOD WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING
FOR WVZ008>011-013>020-024>032.
OH...FLASH FLOOD WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING
FOR OHZ066-067-075-076-083>087.
KY...FLASH FLOOD WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING
FOR KYZ101>103-105.
VA...NONE.
&&
SYNOPSIS...JMV/RPY/30
NEAR TERM...MDP/30
SHORT TERM...JMV
LONG TERM...RPY
AVIATION...MDPHazardous weather outlook, May 1, 4:18 PM EDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 418 PM EDT SAT MAY 1 2010 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>007-022030- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- 418 PM EDT SAT MAY 1 2010 ...FLASH FLOOD WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH SUNDAY AFTERNOON THROUGH MONDAY MORNING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON AND SUNDAY EVENING. THE MAIN THREATS WILL BE DAMAGING WIND GUSTS. DOWNPOURS ARE POSSIBLE SUNDAY AND OVERNIGHT SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. WVZ008>011-013>020-024>032-022030- JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER- LEWIS-HARRISON-TAYLOR- 418 PM EDT SAT MAY 1 2010 ...FLASH FLOOD WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH SUNDAY AFTERNOON THROUGH MONDAY MORNING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON AND SUNDAY EVENING. THE MAIN THREATS WILL BE DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. VAZ003-004-WVZ033>040-046-047-022030- DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER- UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 418 PM EDT SAT MAY 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON AND SUNDAY EVENING. THE MAIN THREATS WILL BE DAMAGING WIND GUSTS. ALSO...DOWNPOURS MAY OCCUR LATE SUNDAY OR OVERNIGHT SUNDAY NIGHT. IF THE THREAT OF SMALL STREAM FLOODING INCREASES...THE FLASH FLOOD WATCH MAY BE EXPANDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 5:13 PM EDT | Severe Thunderstorm Warning | RLX | Pocahontas, Randolph | 32 min |
| May 2, 5:14 PM EDT | Severe Thunderstorm Warning | RLX | Barbour | 19 min |
| May 2, 7:24 PM EDT | Areal Flood Warning | RLX | Cabell | 66 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.